Back to Square One.

I’ve been thinking about whether to publish this post, because to me it sounds a lot like whining.  But, this is information about Triplepal (Oxcarbazepine) and thyroid T4 panel I would have found useful for keeping my balance during my med cocktail tightrope walk.

This sounds strange, but I was actually a bit excited to be told I probably have thyroid disease.  It meant there was an answer to the problem of the extreme lethargy and excessive weight gain.

Then came the doctor visit.

My GP is a great doc.  And, I was very fortunate to find an American doc practicing in The Netherlands.  There’s no communication barrier (read:  my crappy Dutch) between us at all.  So when I went to see him Monday to straighten out this thyroid thing once and for all, he dug into the problem and went above and beyond to provide a solution.  Are you ready?  Hold on, because we are back to pointing squarely at Abilify as being the culprit.

GP consults with endocrinologist.  I did not know that Trileptal (Oxcarbazepine) has a little known side effect of falsely lowering the T4 panel.  Endo looks at other test results and announces I am healthy as a horse.  Great news!  GP consults with me again – get this Americans – over the phone.  (The only other time I’ve had a Dr call me directly was to give me extremely bad news.)  GP and I spent a half hour in conversation.  Of course he is not overly familiar with the drugs I take for Bipolar since it is out of his area of expertise.  I directed him to the Abilify web site, the drugs PDF info sheet and told him to search it for ‘weight gain.’  After some more reading and researching, he promptly called my psychiatrists and heartily recommended removing this drug from my cocktail.

This is a debate I have had with my psychiatrists since February.  Abilify – and the entire class of antipsychotic medications – causes weight gain.  Period.  I don’t care what kind of sales job the drug reps did on the psychiatrists at my facility.  I also don’t care what the drug company had to do to keep the weight gain side effect out of the Dutch PDR.  It happens, docs.  Just look around you.  The drug info insert classifies weight gain as a less common side effect.  Fine – let’s go with that.  Let’s say only 2% of the population on Abilify gains weight.  Well, only 2-3% of the population suffers from Bipolar, and yet, here I sit before you, clearly suffering from the disease.  Why is it so hard, then, to accept that another of the 2% sliver of the general Abilify taking population is in the same chair, and becoming chubbier by the second because of this med?

So, back to the psychiatrist I go, in another 2 weeks.  Since I start moving house tomorrow, I know it isn’t wise to start playing with med until things are settled.  But at my next appointment, I am going to insist they titer me down and get me completely off antipsychotics.  I had the discussion with the head of the department before, and don’t see any reason we can’t – as a team – do something about it now.

Be well, for those of you going on vacation have a great time and I’ll be back online in a few weeks.  Maybe even a few pounds lighter.  🙂

Advertisements